Antibiotics & the vagina
Urinary tract infections (UTIs) are common in women and easily treated with (oral) antibiotics, which kill the responsible organism (the ‘bad’ bacteria). Some women will need more than one course of antibiotics to eradicate the infection; some women will experience recurring UTIs and will need antibiotics every few weeks.
Unfortunately, being non-discriminating, the antibiotics also kill the ‘good’ bacteria – the many protective organisms that live in our gut and the vagina. Now you can understand the intestinal cramps/diarrhea and the never-welcomed vaginal yeast infection that are commonly associated with taking (oral) antibiotics
The typical result: a vagina that is dry, itchy, and less elastic = more sensitive to stretching and to chafing irritation. This unfortunate outcome can easily spin out of control and lead to diagnoses such as vulvodynia, vulvar vestibulitis, vaginismus, and dyspareunia.
So, if you develop these conditions after taking antibiotics for a UTI or any other infection, consult with your physician and mention this association. Your vagina will need restorative care to bring it back to good functioning status.